Alert archive / Georgia / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 16, 2021, 1:41 PM EDT for Columbia County, Richmond County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2021, 1:41 PM EDT (17:41 UTC)
- Expired
- Aug 16, 2021, 2:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Columbia, SC
- Hail
- 0.00 in
- Wind
- 40
Counties Columbia County, GA, Richmond County, GA
The radar
The Columbia radar (KCAE), 103 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
492
WWUS82 KCAE 161741
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
141 PM EDT Mon Aug 16 2021
GAZ040-063>065-SCZ018-025-030-161815-
Richmond GA-McDuffie GA-Lincoln GA-Columbia GA-Aiken SC-McCormick SC-
Edgefield SC-
141 PM EDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of north central
McDuffie, Columbia, southeastern Lincoln, central Richmond,
southwestern Edgefield, west central Aiken and southeastern McCormick
Counties through 215 PM EDT...
At 140 PM EDT, Doppler radar was tracking a strong thunderstorm over
Augusta, moving northwest at 35 mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
North Augusta, Grovetown, Evans, Fort Gordon, Augusta, Clearwater,
Martinez, Belvedere, Hephzibah, Glendale, South Augusta, Clarks Hill
Recreation Area, Mistletoe State Park, Summerville, Augusta Mall,
Daniel Field, Village Plaza Shopping Center, Augusta National Golf
Club, J. Strom Thurmond Dam and Appling.
This includes the following highways...
Interstate 20 in Georgia between mile markers 182 and 201.
Interstate 20 in South Carolina between mile markers 0 and 9.
Interstate 520 in Georgia between mile markers 1 and 9.
Interstate 520 in South Carolina between mile markers 17 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake Thurmond, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3393 8224 3356 8183 3332 8208 3362 8252
TIME...MOT...LOC 1740Z 142DEG 30KT 3348 8197
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
LCVWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 16, 7:01 AM EDT, 6 hours 40 minutes earlier.
Area forecast discussion, Aug 16, 7:01 AM EDT, 6 hours 40 minutes before
Area Forecast Discussion National Weather Service Columbia SC 701 AM EDT Mon Aug 16 2021 .SYNOPSIS... Moisture will overspread the region through midweek as Tropical Storm Fred moves north into the Gulf coast region. Showers and thunderstorms are expected to increase across the area especially by Tuesday. Locally heavy rain at times will be possible. A summertime pattern is expected to return for late in the week along with chances for afternoon/evening showers and thunderstorms into next weekend. && .NEAR TERM /THROUGH TONIGHT/... Tropical moisture will continue to stream into the area today with the upper ridge weakening and precipitation beginning to develop in the Coastal Plain with onshore flow pushing showers farther inland early this morning. PWATs by this afternoon will remain above 2 inches and while morning precip and continued cloud cover will limit instability, especially in the CSRA, HiRes guidance does show at least weak destabilization into the afternoon. With weak mid-level lapse rates, the threat of any severe weather remains low, but any convection that does develop will be efficient rain producers with PWATs approaching the 90th percentile and favorable forecast sounding CAPE profiles. As a result, expect numerous downpours across the area today, especially as some outer bands associated with Tropical Storm Fred begin to approach the area. Fred will stay far enough away through tonight, however, that shear will remain weak. High temperatures limited today due to widespread precip and cloud coverage with temps maxing out in the mid to upper 80s. Precipitation chances decrease overnight but with clouds remaining in place, lows remain in the low to mid 70s. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... While the NHC track keeps the center of Fred well west of the forecast area, by Tuesday it will begin to lose its tropical characteristics as it is picked up by a trough and begins to move into the southern Appalachians. While the heaviest rain will fall in the mountains NW of the forecast area, with PWATs remaining anomalously high over our area and additional forcing, once again expect widespread efficient rain-producing convection. Something to monitor as well is the uptick in low-level shear as Fred passes to the west of the area. Increasing curvature in hodographs may support some rotating storms, although once again instability will be lacking. Fred will continue to move northeast Tuesday night with models trending stronger with the ridge building in behind. Again expect below average highs Tuesday in the low to mid 80s. Wednesday expect rising 500mb heights as a ridge begins to strengthen over the area. Even with a broad area of subsidence, hesitated to lower precip chances too much with PWATs still hanging on around 2 inches. Likely more diurnally driven showers and thunderstorms developing Wednesday afternoon, weakening Wednesday night. With the ridge building in, expect temperatures to recover with highs in the upper 80s to around 90. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Upper-level ridging will dominate the weather pattern during the long term. This will result in an eventual return to typical summer conditions across the CWA this weekend. Prior to this, PWATs remain around two inches on Thursday in the wake of Fred and scattered to widespread convection should develop in the afternoon. A shortwave approaches from the west on Friday which could serve as a lifting mechanism for enhanced thunderstorm development if it reaches the forecast area during peak heating. Confidence is a bit lower towards the weekend but for now it appears that we will see isolated to scattered summertime convection on both days. Temperatures are likely to be around typical August values with highs ranging from the upper eighties to the lower nineties and low temperatures in the lower to mid seventies. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... VFR at KOGB this morning, with IFR conditions at all other sites. Conditions improving back through mvfr into vfr by 15z. With continued onshore flow through the day, and weak energy moving around both the upper ridge offshore and TS Fred in the Gulf of Mexico, models continue with developing additional showers and thunderstorms late this morning, lasting through much of the remainder of the forecast period. Have at least gone with vcts at all locations, and then have a tempo for convective activity by noontime. EXTENDED AVIATION OUTLOOK...Expect aviation restrictions at times in showers and thunderstorms at least through Wednesday as Gulf moisture associated with the remnants of Fred overspread the region. Late night/early morning fog/stratus restrictions also possible each day. && .HYDROLOGY... Heavy rain potential in the upstream river basins across the Upstate SC associated with Tropical Storm Fred may lead to elevated rivers across central SC by midweek. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 16, 4:26 AM EDT, 9 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 426 AM EDT Mon Aug 16 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-170830- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 426 AM EDT Mon Aug 16 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Periods of heavy rainfall may be possible once again this afternoon due to slow moving showers and thunderstorms. Depending on how heavy the rainfall is, there may be some localized flooding of small streams and low-lying areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periods of heavy rain will be possible Tuesday through Wednesday. This is in association with remnant surface boundaries and moisture associated with the remnants of Fred as it slowly moves off to the west of the area through the middle of the week. Localized flooding will continue to be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 16, 1:20 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
120 PM EDT Mon Aug 16 2021
SCZ028-031-037-038-135>137-161800-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Clarendon SC-Richland SC-Sumter SC-Northwestern Orangeburg SC-
120 PM EDT Mon Aug 16 2021
...Strong thunderstorms will impact portions of southeastern Calhoun,
southwestern Clarendon, southwestern Sumter, central Orangeburg and
southeastern Richland Counties through 200 PM EDT...
At 119 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Summerton to near Bowman. Movement was
northwest at 35 mph.
...Boaters on Lake Marion Should Seek Safe Harbor...
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orangeburg, Brookdale, St. Matthews, Summerton, Bowman, Elloree,
Santee State Park, Claflin College, South Carolina State University,
Orangeburg County Airport, Edisto Gardens, Santee, Pinewood, Cameron,
Vance, Cordova, Poplar Creek Landing, Rimini, Fort Motte and
Stumphole Landing.
This includes the following highways...
Interstate 26 between mile markers 142 and 169.
Interstate 95 between mile markers 85 and 116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake Marion, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3333 8049 3333 8051 3330 8057 3346 8101
3384 8065 3366 8024
TIME...MOT...LOC 1719Z 116DEG 30KT 3364 8030 3331 8059
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LCVSpecial weather statement, Aug 16, 1:30 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Columbia SC
130 PM EDT Mon Aug 16 2021
SCZ020-026>028-161830-
Lexington SC-Newberry SC-Richland SC-Saluda SC-
130 PM EDT Mon Aug 16 2021
...Strong thunderstorms will impact portions of southeastern
Newberry, northwestern Lexington, eastern Saluda and northwestern
Richland Counties through 230 PM EDT...
At 129 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Harbison State Forest to near
Batesburg-Leesville. Movement was northwest at 15 mph.
...Boaters on Lake Murray Should Seek Safe Harbor...
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Columbia, Lexington, Irmo, Batesburg-Leesville, St. Andrews, Highway
6 at Lake Murray Dam, Saluda, Columbia International University,
Harbison State Forest, Dreher Island State Park, Ballentine, Chapin,
Gilbert, Summit, Little Mountain, Peak, Cedar Grove Fire Station,
South Shore Marina, Oswald Park and Saluda Co Sheriff's Office.
This includes the following highways...
Interstate 126 near mile marker 0.
Interstate 20 in South Carolina near mile marker 49, and between
mile markers 58 and 68.
Interstate 26 between mile markers 84 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3429 8134 3427 8134 3424 8131 3423 8128
3420 8125 3420 8122 3418 8118 3420 8117
3408 8101 3383 8148 3402 8183
TIME...MOT...LOC 1729Z 126DEG 15KT 3408 8114 3391 8146
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 16, 1:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
141 PM EDT Mon Aug 16 2021
GAZ040-063>065-SCZ018-025-030-161815-
Richmond GA-McDuffie GA-Lincoln GA-Columbia GA-Aiken SC-McCormick SC-
Edgefield SC-
141 PM EDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of north central
McDuffie, Columbia, southeastern Lincoln, central Richmond,
southwestern Edgefield, west central Aiken and southeastern McCormick
Counties through 215 PM EDT...
At 140 PM EDT, Doppler radar was tracking a strong thunderstorm over
Augusta, moving northwest at 35 mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
North Augusta, Grovetown, Evans, Fort Gordon, Augusta, Clearwater,
Martinez, Belvedere, Hephzibah, Glendale, South Augusta, Clarks Hill
Recreation Area, Mistletoe State Park, Summerville, Augusta Mall,
Daniel Field, Village Plaza Shopping Center, Augusta National Golf
Club, J. Strom Thurmond Dam and Appling.
This includes the following highways...
Interstate 20 in Georgia between mile markers 182 and 201.
Interstate 20 in South Carolina between mile markers 0 and 9.
Interstate 520 in Georgia between mile markers 1 and 9.
Interstate 520 in South Carolina between mile markers 17 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake Thurmond, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3393 8224 3356 8183 3332 8208 3362 8252
TIME...MOT...LOC 1740Z 142DEG 30KT 3348 8197
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 1:20 PM EDT | Special Weather Statement | CAE | Calhoun, Orangeburg | 40 min |
| Aug 16, 1:30 PM EDT | Special Weather Statement | CAE | Saluda | 60 min |
| Aug 16, 2:43 PM EDT | Areal Flood Advisory | CAE | Calhoun, Lexington, Richland | 62 min |
| Aug 16, 5:29 PM EDT | Areal Flood Advisory | CAE | Aiken, Barnwell, Edgefield, McCormick | 2 hr |
Nearby
Special Weather Statements in Georgia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.